Arizona, 2011

Dust Storm and Hail in Arizona, July 18, 2011

July 18, 2011 · NWS PSR · 4 events in 3 counties and zones

Strong thunderstorms developed over southeast Arizona during the afternoon hours on July 18 and they moved northwestward into the central deserts. Strong gusty winds from the thunderstorms produced a series of dust storms which affected the greater Phoenix metropolitan area as well as the communities of Coolidge and Casa Grande.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Strong thunderstorms developed over southeast Arizona during the afternoon hours on July 18 and they moved northwestward into the central deserts. Strong gusty winds from the thunderstorms produced a series of dust storms which affected the greater Phoenix metropolitan area as well as the communities of Coolidge and Casa Grande. Weather spotters reported visibilities down to near zero miles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 18, 10:45 AM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 18, 10:45 AM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1045 AM MST MON JUL 18 2011

.SYNOPSIS...
A FLOW ALOFT FROM THE SOUTHEAST IN THE CLOCKWISE FLOW OF AIR AROUND
STRONG HIGH PRESSURE ALOFT OVER THE CENTRAL UNITED STATES AS BROUGHT
SOMEWHAT HIGHER HUMIDITY TO OUR AREA. THIS MEANS POSSIBLE DESERT
BLOWING DUST AND AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS IN
SOUTH-CENTRAL AND SOUTHWEST ARIZONA MAINLY IN THE LATE AFTERNOON AND
NIGHTTIME HOURS THROUGH TUESDAY INTO WEDNESDAY. TEMPORARY DRYING IS
EXPECTED FOR MOST OF THE AREA BY THURSDAY INTO FRIDAY...FOLLOWED BY
A RETURN OF SOME HUMIDITY AND AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS MAINLY IN THE LATE AFTERNOON AND NIGHTTIME HOURS THIS
COMING WEEKEND AND EARLY NEXT WEEK.

&&

.DISCUSSION...
MID AND HIGH LEVEL CLOUDINESS THAT WAS MOVING NORTHWEST ACROSS
WESTERN MARICOPA COUNTY...YUMA COUNTY...LA PAZ COUNTY AND EASTERN
RIVERSIDE COUNTY THIS MORNING WAS GRADUALLY DECREASING. SOME
CLOUDINESS WAS ALSO MOVING INTO THE EAST PORTION OF SOUTHERN GILA
COUNTY. THE REST OF THE AREA WAS SUNNY LATE THIS MORNING.

TEMPERATURES WERE GENERALLY CLOSE TO THE SAME TO A FEW DEGREE WARMER
LATE THIS MORNING COMPARED WITH THE SAME TIME YESTERDAY. IT WAS MORE
HUMID ESPECIALLY FROM THE SOUTH-CENTRAL ARIZONA DESERT INCLUDING THE
GREATER PHOENIX AREA TO WEST-SOUTHWEST TO IMPERIAL COUNTY WITH DEW
POINT TEMPERATURES GENERALLY 20 TO 25 DEGREES HIGHER. WIND WAS
GENERALLY FROM THE EAST AND SOUTH 5 TO 15 MPH.

THE CENTER OF VERY STRONG HIGH PRESSURE ALOFT CONTINUES OVER THE
NATIONS MIDSECTION. A FLOW ALOFT FROM THE SOUTHEAST IN THE CLOCKWISE
FLOW OF AIR AROUND THE HIGH PRESSURE SYSTEM HAS BROUGHT A RETURN TO
SOMEWHAT HIGHER HUMIDITY. LOW PRESSURE SYSTEMS IN THIS FLOW MEAN
POSSIBLE DESERT BLOWING DUST AND AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS IN SOUTH-CENTRAL AND SOUTHWEST ARIZONA IN THE LATE
AFTERNOON AND NIGHTTIME HOURS AT LEAST THROUGH TUESDAY INTO
WEDNESDAY. ONE SUCH HIGH LEVEL LOW PRESSURE SYSTEM WAS CENTERED OVER
FAR SOUTHEAST ARIZONA LATE THIS MORNING. HOWEVER...THERE ARE OTHER
SYSTEMS IN THE FLOW THAT DO NOT SHOW UP AS WELL.

DRIER AIR FROM THE SOUTHWEST IS EXPECTED TO TEMPORARILY MOVE OVER
MOST OF THE AREA INCLUDING THE GREATER PHOENIX AREA THURSDAY INTO
FRIDAY. THIS IS EXPECTED TO HAPPEN AS A LOW PRESSURE SYSTEM FROM THE
GULF OF ALASKA MOVES INLAND OVER THE WESTERN UNITED STATES.
THUS...THE POSSIBILITY OF ANY SHOWERS AND THUNDERSTORMS IS CONFINED
TO THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA THURSDAY
THROUGH DAYTIME FRIDAY.

A RETURN OF SOME HUMIDITY AND AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS MAINLY IN THE LATE AFTERNOON AND NIGHTTIME HOURS THIS
COMING WEEKEND AND EARLY NEXT WEEK.NIGHTTIME PERIODS...DURING THE
WEEKEND AND EARLY NEXT WEEK. THIS IS EXPECTED TO HAPPEN AS HIGH
PRESSURE ALOFT BUILDS NEAR THE 4 CORNERS WITH A FLOW ALOFT FROM THE
SOUTHEAST BRINGING SOME MOISTURE FROM MEXICO OVER OUR AREA IN THE
CLOCKWISE FLOW AROUND THE HIGH PRESSURE SYSTEM.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...
MID AND HIGH CLOUDS SHOULD PERSIST THROUGH MUCH OF THE DAY.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SE AZ LATE THIS
AFTERNOON AND THIS EVENING. WINDS WILL LIKELY SHIFT FROM WEST TO
SOUTHEASTERLY THIS EVENING AS AN OUTFLOW BOUNDARY FROM STORMS IN
PINAL COUNTY MOVES THROUGH THE VALLEY.

SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH...
NO SIGNIFICANT AVIATION WX IMPACTS EXPECTED. SOUTH/SOUTHEASTERLY
FLOW WITH A CONTINUATION OF THE MID/HIGH CLOUDS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
A LOW PRESSURE SYSTEM ACROSS THE PACIFIC NORTHWEST WILL RESULT IN AN
INCREASING SOUTHWESTERLY FLOW...WHILE CONFINING THE DEEPEST MOISTURE
AND HIGHEST RAIN CHANCES TO EASTERN AZ THROUGH THE END OF THE WEEK.
ACROSS SE CA...CONDITIONS WILL REMAIN DRIER THAN NORMAL. A PATTERN
CHANGE IS EXPECTED DURING THE WEEKEND AS THE MONSOON HIGH REDEVELOPS
ACROSS THE DESERT SOUTHWEST. TEMPERATURES WILL REMAIN AT OR ABOVE
NORMAL THROUGH THE PERIOD.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...ELLIS
AVIATION...HIRSCH
FIRE WEATHER...HIRSCH
Hazardous weather outlook, Jul 18, 5:55 AM MST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
555 AM MST MON JUL 18 2011

AZZ022-023-027-028-191230-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
555 AM MST MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED THIS EVENING. THE
STRONGEST STORMS ARE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...WIND
GUSTS IN EXCESS OF 50 MPH AND FREQUENT LIGHTNING. AREAS OF BLOWING
DUST WITH REDUCED VISIBILITIES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT CHANCE OF EVENING THUNDERSTORMS ARE EXPECTED TUESDAY...THEN
AGAIN SATURDAY AND SUNDAY. THUNDERSTORM HAZARDS INCLUDE STRONG WIND
GUSTS...FREQUENT LIGHTNING...AND DENSE BLOWING DUST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-191230-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
555 AM MST MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF LATE AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED.
THUNDERSTORM HAZARDS INCLUDE FREQUENT LIGHTNING...STRONG WIND
GUSTS...AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS WILL REMAIN A THREAT THROUGH MUCH OF THE
WEEK. THUNDERSTORM HAZARDS INCLUDE FREQUENT LIGHTNING...BRIEF HEAVY
RAIN...AND STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ030>033-191230-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
555 AM PDT MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AZZ020-021-025-026-191230-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
555 AM MST MON JUL 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Jul 18, 2:38 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
238 PM MST MON JUL 18 2011

AZZ024-028-182215-
PINAL AZ-
238 PM MST MON JUL 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 315 PM MST.

AT 234 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS NEAR FLORENCE JUNCTION AND QUEEN VALLEY. THE
STORMS WERE MOVING SLOWLY WESTWARD.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  FLORENCE...QUEEN VALLEY...AND RURAL NORTHERN PINAL COUNTY...

IN ADDITION TO VERY STRONG WINDS...DENSE BLOWING DUST IS POSSIBLE
ALONG WITH LOCALIZED BRIEF HEAVY RAINFALL. TAKE SHELTER INSIDE OF A
STURDY BUILDING UNTIL THE STORMS PASS.

LAT...LON 3298 11131 3295 11136 3295 11140 3346 11140
      3335 11103 3318 11103
TIME...MOT...LOC 2135Z 180DEG 0KT 3316 11125

AJ

The radar

The Phoenix radar (KIWA), 68 km away, was scanning. The volume nearest the first event began at 01:07 UTC.

Open the radar archive at this moment

Event by event

2 dust storm, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Dust Storm, Central Deserts

When
July 18, 3:00 PM MST to 5:00 PM MST
Where
Central Deserts forecast zone
Injuries
0 direct, 4 indirect
Property damage
$10,000
Reported by
Trained Spotter

Strong thunderstorms developed over southeast Arizona during the afternoon hours on the 18th, and gusty outflow winds from the storms produced a series of dust storms which affected much of western Pinal county. Trained weather spotters in the Coolidge, Casa Grande and Stanfield areas reported visibilities lowered down to near 100 feet in dense blowing dust. In addition, the dense blowing dust led to a 7 vehicle accident on Interstate 8 near mile marker 172. The accident occurred near 440 pm, and only minor injuries were reported.

Dust Storm, Greater Phoenix Area

When
July 18, 5:00 PM MST to 6:30 PM MST
Where
Greater Phoenix Area forecast zone
Reported by
Trained Spotter

Strong thunderstorms developed across southeast Arizona during the afternoon hours on July 18. The storms moved into the central deserts during the early evening and generated dense blowing dust which significantly disrupted the evening rush hour over the metropolitan area. A number of trained weather spotters reported visibilities ranging from one quarter mile to near zero miles in blowing dust. A spotter at McQeen and Riggs road in Gilbert reported visibility down to 20 yards, and a spotter at 48th Street and Warner road in Ahwatukee estimated visibility at 200 feet.

Hail, Maricopa

When
July 18, 6:08 PM MST to 6:15 PM MST
Where
Maricopa County, 1.15 mi W of Sun City
Measured
1 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
33.599, -112.300

A strong thunderstorm moved across Youngtown during the early evening hours on July 18 and generated gusty winds in excess of 50 mph. A trained weather spotter reported marble sized hail ranging from one half to one inch in diameter. Visibility was lowered to around one mile in blowing dust and some tree branches were damaged.

Thunderstorm Wind, Maricopa

When
July 18, 6:10 PM MST to 6:30 PM MST
Where
Maricopa County, Sun City
Measured
49 kt (56 mph) measured gust
Property damage
$14,000
Reported by
Newspaper
Coordinates
33.600, -112.280

Thunderstorms with damaging microburst winds moved through the Sun City area during the early evening hours on July 18th. The strong winds damaged a number of trees at several area golf courses. According to Brian Duthu, Director of golf, five trees, including palms and pines, were lost at Sun City North course. A peak wind gust of 56 mph was measured at the North course. Four trees were lost at the Lakes West golf course. In addition to the wind, locally heavy rain occurred with the storms. 1.65 inches of rain was recorded at the North course, however no significant flooding was reported with the heavy rainfall.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320570, 320573, 320574, 322047.